1. Nov, 2015

Relapse (warning-trigger post)


I'm now writing here less but updating when a topic occurs to me which may help others or when my own withdrawal changes in any way.

It's been a chaotic month of pretty nasty symptoms so I'm adding a warning to please not to read this if you're vulnerable and suffering yourself, however, I think it better to know that it can happen as part of the healing process. That feeling of being almost there, almost recovered then suddenly to find yourself facing another set of horrors that reach a magnitude that may not have been experienced since the acute stage. It's hard to remember all those little tricks to help you through when you thought the nightmare had ended long ago. The truth is the brain is still in a very fragile state and may react to a drug introduced or a new supplement tried or just plain stress from life's events. It still needs time to repair all that Benzo damage.

I've written about not being scared to try a tiny dose of a prescribed drug if your doctor feels it necessary to ease any symptoms. For me it was the rapid heart rate and escalating Blood Pressure. The word stroke was mentioned which sent me into a tail spin. Of course I overreacted because that's what we do in withdrawal even if nearly three years out like me! I agreed to trying a tiny dose of a Beta Blocker to help lower my BP and slow the heart rate. The first ten days were fine....I'd found a miracle cure, I was well, out and about and enjoying life again. Then the rot set in. I became dizzy, lots of hot flushes, my body flowed with pain, my BP was low and I was trapped in severe lethargy. My doctor couldn't believe that such a small dose had this reaction but it did. He described the initial few days of the drug as the honeymoon period, possibly a placebo effect but once into my compromised system the new medicine caused havoc to take over. I spent several days too tired to function and just remained in bed. He stopped the Atenolol I was taking and I was changed back to Propranolol which I've taken before.

On stopping the initial Beta Blocker I had a severe reaction as my body and brain once again readjusted. I had bad headaches and was awake night after night pacing the house or laying in bed shaking. I was nauseous with stomach movement and horrible anxiety. The tachycardia returned and once again I just wanted to die. Dying has never been an option for me so I spent the time lying on my back reciting positive affirmations, listening to calming music and waiting for it all to pass again. Eventually it did but I am now on a ridiculously low dose of the Propranolol to help prevent a surge in my BP and any tachycardia attacks. I don't feel well yet and am crawling through my days but better than when on the Atenolol. I will persevere and wait for things to settle and above all remain positive.

All this requires tremendous courage to keep moving forwards. To go back downhill after believing recovery is imminent is the hardest blow to bear. All those symptoms that we believed have long since gone re-emerge and take over again. The only way is through. Don't let them regain their hold and lead to a negative downward spiral. We are only well when the the body and brain can function normally. For me this is going to take more time.

This relapse at a late stage out, especially when protracted as I am, seems common. More time is needed as well as gentle pacing to ensure this doesn't happen. If it does, from whatever cause, then hold on and remember all that this ferocious process has taught us on how to remain calm in the face of the storm. It will pass again and perhaps lead to final, full recovery.